Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

June 10, 20114 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2011, 8:11 PM CDT for 4 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 8:11 PM CDT (01:11 UTC)
Expired
Jun 10, 2011, 8:46 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
4047 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KMAF 110111
SVRMAF
TXC033-115-227-317-110215-
/O.NEW.KMAF.SV.W.0053.110611T0111Z-110611T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWSON COUNTY IN WEST TEXAS...
  EXTREME NORTHWESTERN HOWARD COUNTY IN WEST TEXAS...
  NORTHEASTERN MARTIN COUNTY IN WEST TEXAS...
  SOUTHWESTERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 915 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BUFORD...OR 17 MILES SOUTH OF LAMESA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  KLONDIKE...
  SPARENBERG...
  TENMILE...
  HANCOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3289 10184 3272 10148 3235 10182 3246 10208
TIME...MOT...LOC 0111Z 210DEG 23KT 3250 10193

$$
1 follow-up statement
439 
WWUS54 KMAF 110146
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT FRI JUN 10 2011

TXC033-115-227-317-110156-
/O.CAN.KMAF.SV.W.0053.000000T0000Z-110611T0215Z/
DAWSON TX-HOWARD TX-MARTIN TX-BORDEN TX-
846 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN...EXTREME NORTHWESTERN HOWARD AND EASTERN DAWSON
COUNTIES IS CANCELLED...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3289 10184 3272 10148 3235 10182 3246 10208
TIME...MOT...LOC 0146Z 210DEG 23KT 3269 10179

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:38 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 10, 6:38 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT FRI JUN 10 2011

.DISCUSSION...

&&

.AVIATION...
SCATTERED STORMS WILL CONTINUE OVER THE NORTHERN PERMIAN BASIN
NEXT FEW HOURS... BUT SHOULD STILL HAVE VFR CONDITIONS AT ALL TAF SITES.
CURRENTLY HAVE A TEMPO TSRA FOR MAF FOR A NEARBY STORM... OTHERWISE
MOST STORMS WILL REMAIN WELL TO THE NORTH.  WITH LARGE TEMP/DEWPT
SPREAD STRONG GUSTY WIND WILL BE MAIN CONCERN WITH THESE STORMS.

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT FRI JUN 10 2011/

DISCUSSION...
EXPECT HOT TEMPERATURES TO CONTINUE THROUGH THE NEXT SEVEN DAYS AS
AN UPPER RIDGE OVER MEXICO EXPANDS OVER THE THE AREA.  PRECIPITATION
CHANCES WILL NOT BE SPECTACULAR...BUT A LITTLE BETTER IN THE NEAR
TERM.  UNFORTUNATELY SOME SEVERE STORMS WILL BE POSSIBLE...
ESPECIALLY THIS AFTERNOON AND EVENING.  THE UPPER RIDGE OVER MEXICO
STILL EXTENDED NORTHEASTWARD OVER THE REGION THIS AFTERNOON...
ALTHOUGH WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH MOVING
EASTWARD OVER SOUTHERN NEW MEXICO WAS FLATTENING THE RIDGE
SOMEWHAT.  HEIGHT/SURFACE PRESSURE FALLS AHEAD OF THIS WAVE WERE
KEEPING WINDS SOUTHERLY OVER EASTERN PORTIONS OF THE AREA WITH
DEWPOINTS IN THE 40S AND 50S ACROSS THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS AND LOWER TRANS PECOS.  A COLD FRONT HAS MOVED TO
SOUTH OF ARTESIA TO NEAR HOBBS...THEN NORTHEASTWARD TO LUBBOCK AND
INTO SOUTHWEST OKLAHOMA WITH MID 40 TO LOWER 50 DEWPOINTS ALONG AND
BEHIND IT.  THE FRONT WILL STALL MAYBE A LITTLE FURTHER SOUTH THAN
IT'S CURRENT LOCATION.  A SURFACE LOW WAS LOCATED OVER THE UPPER
TRANS PECOS WITH A DRYLINE SHARPENING UP FROM LAMESA SOUTH THROUGH
MIDLAND AND BAKERSFIELD AS DRIER AIR MIXED EAST OF THE SURFACE
LOW/TROUGH.  EXPECT AN UNCAPPED ENVIRONMENT THIS ATMOSPHERE DUE TO
WELL ABOVE NORMAL TEMPERATURES.  WE MAY SET ANOTHER RECORD HIGH THIS
AFTERNOON SINCE MIDLAND INTERNATIONAL HIT 100 DEGREES A LITTLE AFTER
1 PM...AND THE CURRENT RECORD FOR THIS DATE IS 103...SET IN 1958.

HAVE INCREASED POPS TO THE CHANCE CATEGORY OVER THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND EVENING
SINCE CONVECTION IS EXPECTED TO DEVELOP WITHIN THE NEXT FEW HOURS
ALONG THE FRONTAL BOUNDARY AS MID LEVEL LIFT INCREASES AHEAD OF THE
APPROACHING SHORTWAVE TROUGH.  MORE WIDELY SCATTERED THUNDERSTORMS
WILL FORM ALONG THE SURFACE TROUGH AND DRYLINE.  INSTABILITY IS
AROUND 500 TO 1000 J/KG AT 10/19Z OVER EASTERN PORTIONS OF THE AREA
AND WILL LIKELY RISE AS WE HIT MAX HEATING.  SOME OF THE STORMS WILL
BE SEVERE...ESPECIALLY ALONG THE FRONT DUE TO 0 TO 6 KM BULK SHEAR
OF 30 TO 40KT AND GOOD DIRECTIONAL SHEAR.  A FEW SUPERCELLS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY
HEAVY RAINFALL.  A LOW LEVEL JET WILL INCREASE OVER THE PERMIAN
BASIN THIS EVENING AND POSSIBLY PROLONG CONVECTION AS MUCH
INSTABILITY WILL BE AVAILABLE AND SEVERAL OUTFLOW BOUNDARIES COULD
BE ROAMING THE AREA...ASIDE FROM THE FRONTAL BOUNDARY AND SURFACE
TROUGH/DRYLINE.  WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN
THE FORECAST...IN ADDITION TO THE HWO.

SOME CONVECTION MAY DEVELOP AGAIN SATURDAY...BUT IT APPEARS THE
DAVIS MOUNTAINS WILL BE THE FAVORED AREA AS THE SURFACE TROUGH SETS
UP IN THE LEE OF THE HIGHER TERRAIN.  THE DRYLINE SHARPENS UP AGAIN
SATURDAY AFTERNOON...BUT THE ATMOSPHERE MAY STAY CAPPED IN THESE
AREAS AS THE UPPER RIDGE BEGINS TO STRENGTHEN.  THE SAME WILL BE SO
FOR SUNDAY...ALTHOUGH HAVE INCLUDED ISOLATED POPS OVER SOUTHEAST NEW
MEXICO AND THE UPPER TRANS PECOS...ESPECIALLY FOR THE EVENING WHEN
THE CAP MAY BE ERODED BY A PASSING SHORTWAVE TROUGH.  ASIDE FROM
ISOLATED THUNDERSTORMS IN THE DAVIS MOUNTAINS MONDAY...HAVE KEPT
POPS OUT OF THE REST OF THE FORECAST DUE TO THE RIDGE BEING
CENTRALLY LOCATED OVER THE AREA.  THE FLOW ALOFT WILL BECOME MORE
NORTHWESTERLY MID TO LATE NEXT WEEK AS THE UPPER RIDGE IS SHUNTED
SOUTH BY SHORTWAVE TROUGHS MOVING THROUGH THE NORTHERN AND CENTRAL
U.S. PLAINS.  HAVE GONE WELL ABOVE MOS GUIDANCE THROUGH THE EXTENDED
SINCE GUIDANCE HAS PROVEN SORELY WANTING IN THE TEMPERATURE
DEPARTMENT OF LATE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 10, 1:02 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI JUN 10 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
102 PM CDT FRI JUN 10 2011 /1202 PM MDT FRI JUN 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING FOR
THE NORTHERN PERMIAN BASIN...AND A SLIGHT CHANCE FOR THE REST OF
THE PERMIAN BASIN...TRANS PECOS...MARFA PLATEAU AND BIG BEND. SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY THE
STORMS THAT OCCUR FURTHER NORTH. THE STRONGER STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS
AFTERNOON AND EARLY THIS EVENING IN GAPS AND PASSES IN THE
GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING DAVIS MOUNTAINS...LOWER TRANS PECOS AND BIG BEND. ISOLATED
THUNDERSTORMS MAY BE SEEN OVER THE PERMIAN BASIN SATURDAY AS WELL.
A FEW STORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 10, 4:16 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT FRI JUN 10 2011

TXZ047-048-102145-
SCURRY-BORDEN-
416 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 445 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ARAH AT 415 PM
CDT...MOVING NORTHEAST AT 10 MPH.  THIS STORM IS MOVING TOWARD
FLUVANNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 10, 4:49 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT FRI JUN 10 2011

TXZ075-102215-
PECOS-
449 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF BELDING AT 449
PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 10, 4:51 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI JUN 10 2011

TXZ046-047-102215-
DAWSON-BORDEN-
451 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN DAWSON AND NORTHWESTERN BORDEN COUNTIES UNTIL 515 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF GRANDVIEW AT 451 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 10, 5:16 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT FRI JUN 10 2011

TXZ075-102300-
PECOS-
516 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER U.S. HIGHWAY 385 IN CENTRAL
PECOS COUNTY AT 515 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS IN EXCESS OF 60 MPH... DIME SIZED HAIL... HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Jun 10, 5:27 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI JUN 10 2011

TXZ048-102300-
SCURRY-
527 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL SCURRY COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF DERMOTT AT 527
PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 10, 6:12 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT FRI JUN 10 2011

TXZ046-102345-
DAWSON-
612 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHERN DAWSON COUNTY UNTIL 645 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS OF 45 TO 55 MPH WAS
LOCATED 4 MILES SOUTH OF PUNKIN CENTER AT 612 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... SMALL HAIL... BRIEF HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:49 PM CDTAreal Flood AdvisoryMAFScurry116 min
Jun 10, 10:31 PM CDTSevere Thunderstorm WarningMAFScurry14 min
Jun 10, 10:44 PM CDTAreal Flood AdvisoryMAFScurry2 hr
Jun 11, 6:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.